Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram. How long to give it?

(15 Posts)
WanderingTrolley1 Mon 01-Dec-14 11:10:42

I've been on 20mg Citalopram for 6 weeks and I still feel rubbish.

I have 3 children, 2 under 2 and am struggling...

How much longer can it take before I start feeling better?

Thanks in advance for any responses.

antimatter Mon 01-Dec-14 11:23:09

Have you noticed any difference in your sleep pattern or some other side effects?

divingoffthebalcony Mon 01-Dec-14 11:28:37

I would probably expect to start feeling a bit better after six weeks. It might be that you need a higher dose or something different. Can you go back to your GP?

Hiphopopotamus Mon 01-Dec-14 11:40:54

I was on citalopram and gave it 6 weeks without feeling any difference. My GP changed my meds to fluoxetine, and the difference i've felt has been amazing. It might be worth you trying something else to see if another medication suits you better. Good luck - you can feel better and it will get better!

WanderingTrolley1 Mon 01-Dec-14 12:36:41

Thanks.

I suffered with insomnia when I started taking them, but sleep better now (babies permitting).

I have an appointment with the GP Wednesday. If she ups the dose, will I experience the horrible side effects I did before? sad

antimatter Mon 01-Dec-14 16:47:20

In my case by 6 weeks my sleep improved and I began to feel I can get out of bed and actually do something.
But everyone reacts differently, you may have to up the dosage or change to another meds.

WanderingTrolley1 Wed 03-Dec-14 10:14:01

Dr has prescribed me Sertraline 50mg.

Only hope the initial side effects aren't as horrific.

Just want to feel better sad

Phoenixfrights Wed 03-Dec-14 10:15:44

I don't think you will get too many side effects as it's the same class of drug.

Hope it works for you flowers

temporaryusername Fri 05-Dec-14 03:35:35

I was about to suggest something like that..six weeks is still relatively early days with ADs. It also depends on what you are taking them form, for something like ocd longer time and higher doses are often needed. The thing with citalopram is that due to new findings about the drug's safety they can't keep upping the dose. But actually 20 is very low. So at least with Sertraline if 50mg doesn't help you can up to 100, and if need be 150 (I'm on this) or 200. I was told the higher doses of 150 to 200 are more commonly needed with ocd that depression.
Once you get to a dose that starts to feel it is making a real difference, stay at that dose because it is cumulative and you'll continue to improve hopefully without having to raise it again.
I felt a bit teary and emotional ups and downs starting Sertraline, but that will pass as you get used to it. I started on 50 mg for a couple of weeks before upping to 100 for several weeks, then after some weeks more on 150mg the glimmerings of change began to appear. That was with the ocd and the anxiety, I actually felt mood/depression started to feel a bit improved on the lower doses too.
Hope that makes sense - anyway there is a long sertraline thread here, I'm not on the thread but if you have any worries with the sertraline pm me. I also found that I didn't sleep well taking it at night, that might have passed but I just switched to taking it in the morning and it worked better.

temporaryusername Fri 05-Dec-14 03:40:05

ps. just to clarify, I meant that 20mg citalopram is low in terms of therapeutic effect, but that they are reluctant to go much higher at the moment. It can be done but is not without risk and requires careful monitoring, so in your position switching seems a better idea.

foreverdepressed Fri 05-Dec-14 07:33:32

I think 6 weeks is long enough to try something, if it is having no positive effect at all there is little point continuing.

I wouldn't increase the dose because it is already doing nothing and with medications like citalopram doubling the dose does not give double the effect.

trying something different would be my choice. I found sertraline had more tolerable side-effects than citalopram.

Camolips Fri 05-Dec-14 07:39:45

Can you tell me about the new findings on Citalopram please? I have taken this for 16 years, albeit on a very low dose (5 mg daily) for the last 12, and would be horrified to think about coming off it completely as it turned my life around.

Phoenixfrights Fri 05-Dec-14 08:15:49

here

They aren't new, they date from 2011. The studies found a dose-dependent effect on QT prolongation - so basically at higher doses is can affect the heart's electrical patterns.

Camolips Fri 05-Dec-14 08:38:26

Thanks for the link.

Camolips Fri 05-Dec-14 18:17:36

Meant to say earlier, Citalopram was a real slow-burner for me. It took weeks before I realised that little things were changing. E.g. I cooked a meal without having to will myself up from the sofa; I stopped worrying for hours about leaving the house and picking the dds up from school; I began to sleep for longer. After a year, I realised that one day it would be possible to be completely 'better'. Not saying that you should try it for a year! but if maybe little things are changing it might be worth trying for a bit longer. But hopefully your gp could advise you there. Good luck.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now